Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Is chemo causing my hands to shake?

Asked by Beth, Georgia

Open quote
Close quote

How many, if any, cases of nervous system disorders have been reported because of A-C breast cancer chemotherapy? I'm 45 and had treatment at 39 and 40. I now experience a very exaggerated amount of shaking of the hands.

Expert Bio Picture

Conditions Expert Dr. Otis Brawley Chief Medical Officer,
American Cancer Society

Expert answer

Dear Beth, I am assuming you have received adjuvant chemotherapy. Adjuvant chemotherapy is common in treatment of some stages of colon cancer and in some breast cancers. Adjuvant chemotherapy involves giving anti-cancer drugs to patients who have had surgery to remove the cancer and have no clinical evidence of disease remaining, but are at some risk of having undiagnosed microscopic cancer still present. This cancer can grow and spread. The chemotherapy is given to kill remaining microscopic illness.

The physician uses tumor size and other measures to determine those who should get chemotherapy after surgery versus those who should be watched. In breast cancer, stage of disease, age of the patient and some molecular markers are also used to predict those who are at greatest risk of relapse and most likely to benefit from adjuvant chemotherapy. In this cost-benefit analysis, risk of recurrence must be balanced against the side effects of chemotherapy. The concerns of the patient clearly must also be considered.

Drugs commonly used in adjuvant breast cancer therapy are the chemotherapy drugs: the anthracyclines, doxorubicin (Adriamycin) or epirubicin (Ellence); the alkylating agent cyclophosphamide (Cytoxan); the taxane paclitaxel (Taxol); and cisplatin (Platinol).

Other anti-cancer drugs include the growth factor inhibitor trastuzumab (Herceptin), the estrogen blocker tamoxifen, and the aromatase inhibitors exemestane (Aromasin), anastrozole (Arimidex), and letrozole (Femara) are also commonly given as adjuvant therapies. These are the most common drugs but not the only drugs used. The drugs used depend on the presence of certain cancer markers measured by a pathologist as well as the experience of the physician. Some doctors prefer one regimen to another.

All drugs, and especially anti-cancer drugs, have the potential for side effects. The chemotherapies above are very commonly associated with lowering of the white count and risk of infection during the period of administration. A-C or Adriamycin and Cytoxan is a very common regimen and is not itself linked to shakiness or nervousness. Cognitive dysfunction or impaired memory and decreased ability to concentrate are a frequent complaint of some women getting A-C and a number of breast cancer adjuvant therapies.

The Adriamycin (and the other anthracyclines) can rarely cause an irregular heart beat and even more rarely can lead to a weakening of the heart known as cardiomyopathy and congestive heart failure. Cyclophosphamide has been associated with some bladder irritation at the time of administration and there is a long-term, slight increased risk of bladder cancer. There is also very small increased long-term risk of leukemia among those treated with Adriamycin or cyclophosphamide.

This drug combination often causes ovarian failure in premenopausal women. This leads to menopausal symptoms such as hot flashes, mood swings and depression.

I should note that a review of known side effects of the other common breast cancer drugs does not show shaking as a reported problem although some are associated with neuromuscular problems.

Common long-term side effects of the taxanes are muscle ache and joint "arthritic-like" pain. Cisplatin (Platinol) can cause pain and numbness in the arms and legs and hearing loss. Traztuzumab is associated with muscle pain and numbness and rarely heart failure. Tamoxifen and the aromatase inhibitors cause anti-estrogen like reactions. They, too, can worsen menopause-like symptoms, cause mood changes, flushing and hot flashes.

Coming next week: More on why your hands might be shaking

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Is secondhand smoke really that risky?asked by: Asked by David; Tampa, Florida
Can a nerve stimulator stop my back pain?asked by: Asked by Larry; New York
Is the inability of cancer patients to eat a concern?asked by: Steve Snodgrass; Bowling Green, Kentucky
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.